Fentanyl awareness San Bernardino parents can act on starts with one hard truth: fentanyl is a very strong opioid, and it is often hidden in fake pills and other drugs that young people may not know are dangerous. The best thing a parent can do is learn the warning signs, keep naloxone at home, and talk openly with their kids before a crisis happens.
This guide is for parents, grandparents, and caregivers across San Bernardino and the Inland Empire. It shares general public-health information, not medical advice. If you ever think someone is overdosing, call 911 right away.
What Is Fentanyl and Why Is It So Dangerous?
Fentanyl is a synthetic opioid. Doctors use a medical form of it to treat severe pain. The fentanyl causing harm in our communities is usually made illegally and mixed into other drugs.
- It is very strong. A very small amount can stop a person's breathing.
- You cannot see, smell, or taste it. A pill or powder can look normal and still contain fentanyl.
- People often do not know they are taking it. Many overdoses happen to people who thought they were taking something else.
How Fentanyl Reaches Teens and Young Adults
Many parents picture drugs being sold on a street corner. Today, the risk often looks different.
- Fake pills. Counterfeit pills are made to look like real prescription medicines, such as pain pills, anxiety pills, or study pills. They may contain fentanyl instead.
- Social media and messaging apps. Young people can be contacted by sellers through apps they already use every day.
- Friends sharing pills. A teen may take something from a friend to sleep, relax, or focus, thinking it is safe because it looks like a "real" pill.
The key message for kids: any pill that did not come from a pharmacy with your name on it could contain fentanyl.
Fentanyl Awareness San Bernardino Families Can Use: Signs of an Overdose
Knowing the signs can help you act fast. Watch for:
- Very small, "pinpoint" pupils
- Slow, weak, or no breathing
- Choking, gurgling, or snoring sounds
- Blue, gray, or pale lips and fingertips
- Limp body, or the person will not wake up when you shout or rub their chest
What to do:
- Call 911.
- Give naloxone (also called Narcan) if you have it.
- Try to keep the person breathing and stay with them until help arrives.
Naloxone can reverse an opioid overdose and is generally safe to give. For current guidance on where to get it, check with the CA Department of Public Health or your local pharmacy.
How to Talk With Your Kids About Fentanyl
You do not need to be an expert. You just need to start. These tips can help:
- Pick a calm moment. A car ride or a meal can feel less like a lecture.
- Ask before you tell. Try, "Have you heard about fake pills at school or online?" Then listen.
- Keep it about safety. Focus on keeping them alive, not on punishment.
- Make a plan. Tell them they can always call you to be picked up, no questions asked in the moment.
- Keep talking. One talk is not enough. Check in often.
Steps parents can take at home:
- Lock up or safely throw away old prescription medicines.
- Keep naloxone at home, in the car, and in your bag, and show older kids where it is.
- Learn how to use naloxone through a local training.
- Know your child's friends and the apps they use.
- Watch for changes in sleep, grades, mood, or friend groups, and ask about them gently.
How The Ayangbah Foundation Helps Youth and Families
The Ayangbah Foundation in downtown San Bernardino runs a Youth Substance Use Prevention & Leadership program for ages 12 to 26. It covers fentanyl awareness, naloxone training, and a youth leadership council where young people learn to speak up and lead in their own communities. Families looking for positive next steps can also explore our free Future Leaders Academy, which offers mentorship, college planning, and financial literacy for youth.
FAQ
Is fentanyl only a problem for people who use drugs regularly?
No. Fentanyl can be hidden in fake pills, so someone trying a pill for the first time can be at risk. That is why fentanyl awareness matters for every family, not just families facing addiction.
Can I get in trouble for calling 911 during an overdose?
California has a Good Samaritan law meant to protect people who call for help during an overdose, though it has limits. Always call 911 first. You can learn more from official California state sources.
Where can my teen learn more about fentanyl and naloxone?
Our Youth Substance Use Prevention & Leadership program in San Bernardino teaches fentanyl awareness and naloxone training for young people ages 12 to 26.
Fentanyl awareness for San Bernardino families is one of the most important lessons a family can share, and you do not have to do it alone. Learn more about our Youth Substance Use Prevention & Leadership program, or apply online to connect your teen or young adult with The Ayangbah Foundation today.